A woman was hospitalized after taking 6 times the recommended dose of CBD along with herbal supplements for months

Supplements

Wittaya Prasongsin/Getty Images

  • A new case study suggests that taking too many herbal supplements sent a woman to the emergency room.

  • He says she had a dangerously irregular heartbeat after taking high doses of CBD and berberine.

  • Doctors say they have increasingly seen health problems linked to herbal supplements.

A 56-year-old woman went to the emergency room for dizziness and fainting, and doctors found she had a dangerous heart condition linked to the herbal supplements she was taking, according to a case report published Monday in Heart Rhythm Case Reports.

Doctors at Geneva University Hospital in Switzerland who wrote the case report said the woman had been diagnosed with a life-threatening type of cardiac arrhythmia or irregular heartbeat.

The case report states that four months before the incident, the woman started taking hemp oil containing CBD and CBG, chemicals called cannabinoids that are derived from marijuana but have no effect. psychoactive. There is evidence that cannabinoids can help reduce anxiety and inflammation, and they are often marketed as helping to relieve pain, improve mood, promote relaxation, and aid sleep.

The report says the woman told doctors she took six times the recommended daily dose to manage work-related stress.

She had also recently started taking berberine, an herbal supplement often used in traditional Chinese and Ayurvedic medicine and sometimes sold as goldenseal or barberry. It is marketed for uses such as weight loss, boosting metabolism, improving heart health, lowering cholesterol, and fighting depression. Some evidence suggests that berberine may help people with diabetes control blood sugar and may help lower cholesterol, but more research is needed.

The report says the woman’s symptoms resolved within five days of stopping the supplements and she reported no further issues at a three-month follow-up appointment. Doctors said it was highly likely that the supplements were the cause of the incident.

Dr Elise Bakelants, lead author of the case report, described the case as an example of a growing problem of people mistakenly believing that herbal supplements are harmless because they are natural.

“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, as these preparations can have serious adverse side effects alone or if combined with other supplements or medications,” Bakelants said in a statement. Press release.

Dr. Victor Navarro, a hepatologist or liver specialist at Einstein Healthcare Network, previously told Insider that supplements are poorly regulated, which can make it difficult to know what you’re getting and in what doses.

He said the products are often very concentrated and sometimes contain 50 times or more the amount you naturally ingest through herbs or food.

As a result, experts say combining supplements or taking too much carries the risk of liver damage and other toxic side effects.

Vitamin and herbal supplements can also have life-threatening interactions with certain prescription medications, reducing the effectiveness or absorption of antibiotics or antivirals or causing dangerous changes in blood pressure or clotting.

Experts say that to avoid serious side effects, you should always tell a doctor what supplements you’re taking.

Read the original Insider article

Leave a Comment

Your email address will not be published.